By the Shepherd-Leedham-Green-McKay theorem on finite p-groups of maximal nilpotency class, if a finite p-group of order p n has nilpotency class n−1, then f has a subgroup of nilpotency class at most 2 with index bounded in terms of p. Some counterexamples to a rank analog of this theorem are constructed that give a negative solution to Problem 16.103 in The Kourovka Notebook. Moreover, it is shown that there are no functions r(p) and l(p) such that any finite 2-generator p-group whose all factors of the lower central series, starting from the second, are cyclic would necessarily have a normal subgroup of derived length at most l(p) with quotient of rank at most r(p). The required examples of finite p-groups are constructed as quotients of torsion-free nilpotent groups which are abstract 2-generator subgroups of torsion-free divisible nilpotent groups that are in the Mal’cev correspondence with “truncated” Witt algebras.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
Blackburn N., “On a special class of p-groups,” Acta Math., 100, 45–92 (1958).
Alperin J. L., “Automorphisms of solvable groups,” Proc. Amer. Math. Soc., 13, 175–180 (1962).
Shepherd R., p-Groups of Maximal Class, Ph. D. Thesis, Univ. of Chicago (1971).
Leedham-Green C. R. and McKay S., “On p-groups of maximal class. I,” Quart. J. Math. Oxford Ser. (2), 27, 297–311 (1976).
Mazurov V. D. and Khukhro E. I. (Eds.), The Kourovka Notebook: Unsolved Problems in Group Theory, 16th ed., Sobolev Inst. Math., Novosibirsk (2006).
Panfërov B. A., “Nilpotent groups with lower central factors of minimal ranks,” Algebra and Logic, 19, 455–458 (1980).
Kovács L. G. and Leedham-Green C. R., “Some normally monomial p-groups of maximal class and large derived length,” Quart. J. Math. (2), 37, 49–54 (1986).
Khukhro E. I., “Finite p-groups admitting an automorphism of order p with a small number of fixed points,” Math. Notes, 38, 867–870 (1986).
Makarenko N. Yu., “On almost regular automorphisms of prime order,” Siberian. Math. J., 33, No. 5, 932–934 (1992).
Shalev A., “On almost fixed point free automorphisms,” J. Algebra, 157, 271–282 (1993).
Khukhro E. I., “Finite p-groups admitting p-automorphisms with few fixed points,” Russian Acad. Sci., Sb. Math., 80, 435–444 (1995).
Medvedev Yu., “p-Divided Lie rings and p-groups,” J. London Math. Soc. (2), 59, 787–798 (1999).
Jaikin-Zapirain A., “On almost regular automorphisms of finite p-groups,” Adv. Math., 153, 391–402 (2000).
Jaikin-Zapirain A. and Khukhro E. I., “A connection between nilpotent groups and Lie rings,” Siberian Math. J., 41, No. 5, 994–1004 (2000).
To Victor Danilovich Mazurov on the occasion of his 70th birthday.
Original Russian Text Copyright © 2013 Khukhro E.I.
Translated from Sibirskiĭ Matematicheskiĭ Zhurnal, Vol. 54, No. 1, pp. 225–239, January–February, 2013.
About this article
Cite this article
Khukhro, E.I. Counterexamples to a rank analog of the Shepherd-Leedham-Green-Mckay theorem on finite p-groups of maximal nilpotency class. Sib Math J 54, 173–183 (2013). https://doi.org/10.1134/S0037446613010217
- finite p-group
- nilpotency class
- derived length
- lower central series